How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 56541
Experience:  GP in the United States
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now

On Friday 19 Dec at 14.30 I had a zoledronic acid infusion

Resolved Question:

On Friday 19 Dec at 14.30 I had a zoledronic acid infusion given intravenously for 30 minutes in London, privately at the London Cliinic. The reason is I have osteoporosis. This is the 3rd time in the last 5-6 years that I had this injection. I never before developed any side effects. This time I have a badly sore throat and my voice is going , since yesterday ( Friday) evening, eg for 30 hours now. Internet says I should contact emergency services if I have this side effect. I am 63, petite, height 1.54 weight 52.5 kgs, white, healthy and have not experienced any issue so far with the osteoporosis ( score -4.1 I think) , eg, I have fallen many times but never broken anything so far. Do you know if it is safe to just do nothing and wait a couple of days , will the sore throat go away, or it may create any serious issues to me, and what to do. Thank you.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. Phil, MD replied 2 years ago.
Hello. I'm Dr. Phil, licensed and practicing internist. Excellent service is my goal.
Thanks for this question
I think this is very unlikely to be a side effect of the drug
It sounds more like an infection
However, each time you get a drug you are more likely to get an allergic response if you are allergic
I would definitely get looked at right away
you might need steroids. That probably will calm down the reaction if it is one.
I think you need emergency services. I wouldn't wait
If you can't, then take benadryl
Customer: replied 2 years ago.
Do you mean I developed an infection in my throat because of the zolevdronic or, it may be irrelevant to the zoledronic? All sites including the Mayo Clinic mention sore throat as one of the side effects of the zoledronic acid infusion. If it is a simple sore throat infection it normally goes away after a few days, why would I need steroids for a simple sore throat infection? Sorry to bother you further but I need this clarification,
Many thanks
Expert:  Dr. Phil, MD replied 2 years ago.
no problem Raymond. I'm happy to clarify
Yes, that is the only other possibility. If it is a coincidence (which is very possible) then the steroids won't help
However, it is possibly a reaction to the drug. In that case, the steroids will help. That is why I suggest taking them. On the chance that it is a reaction
I know mayo says this is a reaction to the drug but I have never seen it in dozens of infusions I have overseen.
But...it is possible and better safe than sorry. Get the steroids
Customer: replied 2 years ago.
What can happen if it is a reaction to the drug and I take nothing and just wait for it to go away? What is the worst scenario? Can my throat close and not be able to breath? Die?
Expert:  Dr. Phil, MD replied 2 years ago.
exactly. that would be the worst case
your throat would close up and not be able to breath
I would suspect that would happen sooner but not always
Dr. Phil, MD and other Medical Specialists are ready to help you
Expert:  Dr. Phil, MD replied 2 years ago.
I appreciate the good rating.

I would be happy to help you in the future. Just ask for feedback. Thank you. :) Dr. Phil in your question opening or bookmark this page http://www.justanswer.co.uk/medical/expert-irondoc/

I greatly appreciate a positive rating in the customer satisfaction survey that you will receive via email. It is important for me to get your feedback. Thank you. :)